Hail, Summers
- When
- May 26, 2:19 PM EST to 2:25 PM EST
- Where
- Summers County, 0.55 mi W of Forest Hill
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.570, -80.810
Severe thunderstorms developed on the afternoon of May 26th in a very unstable air mass across southeast West Virginia. These storms were primarily large hail producers.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Severe thunderstorms developed on the afternoon of May 26th in a very unstable air mass across southeast West Virginia. These storms were primarily large hail producers.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 26, 1:21 PM EST, 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 221 PM EDT THU MAY 26 2011 .SYNOPSIS... LOW PRESSURE WILL MOVE SLOWLY NORTHEAST TODAY AND TONIGHT THROUGH THE OHIO VALLEY...REACHING WESTERN NEW YORK STATE BY LATE FRIDAY. THE FRONT WILL STALL OUT JUST TO THE WEST OF OUR AREA BEFORE RETREATING NORTH TO THE GREAT LAKES...AS WARM HIGH PRESSURE BUILDS OVER CAROLINAS AND GULF COAST REGION SUNDAY AND MONDAY. && .NEAR TERM /THROUGH TONIGHT/... 12Z SOUNDINGS INDICATE PLENTY OF DRY AIR AT MID LEVELS AND ENOUGH MID LEVEL CAP TO KEEP CONVECTION FROM FIRING UNTIL LATE TODAY. CIRRUS AHEAD OF FRONTAL SYSTEM TO WEST MAY ALSO KEEP CONVECTION FROM FIRING TOO EARLY. HOWEVER...MID LEVEL LAPSE RATES ARE STEEP AND PLENTY OF LOW LEVEL MSTR AND LATEST ANALYSES INDICATING SB CAPES ALREADY CLIMBING INTO THE 1500-2000 J/KG RANGE WITH MID MORNING HEATING...SO WHEN CAP FINALLY DOES BREAK SOME STORMS STILL EXPECTED TO REACH SEVERE THRESHOLDS. WIND SHEAR MODEST BUT WITH SOME STRENGTHENING IN THE WEST LATER THIS AFTERNOON. HIGH RES MODELS STILL HOLDING OFF ON SPREADING CONVECTION INTO OUR FAR WEST UNTIL 4-5PM...IF NOT EVEN A LITTLE LATER. THEN SPREADING ACROSS BLUE RIDGE PERHAPS AS LATE AS MIDNIGHT. WINDS EXPECTED TO BE PRIMARY THREAT...WITH SOME HAIL IN MTNS. ANY THREAT FOR SUPERCELLS AND TORNADOES APPEARS VERY MINIMAL...BUT CANNOT BE COMPLETELY RULED OUT. SPC SLIGHT RISK AREA UNCHANGED FROM EARLY MORNING FCST...EXTENDING ACROSS APPALACHIANS TO THE FOOTHILLS. ONLY MINOR ADJUSTMENTS TO NEAR TERM FCST...SLOWING DOWN TIMING OF LOW CHC POPS IN FAR WEST JUST AN HOUR OR SO...AND MINOR UPWARD TWEAKS TO MAX TEMPS IN SOME PARTS OF NEW RIVER VALLEY BASED ON CURRENT TEMPS AND HOLDING OFF ON THICKENING CLOUDS UNTIL LATER IN THE DAY. PREV DISCUSSION FROM 726AM... WILL BE STARTING OUT MILD THIS MORNING AND WILL START TO GET SOME HIGH CLOUDS THIS MORNING FROM THE LINE OF STORMS IN KENTUCKY BUT PLENTY OF SUNSHINE AND WITH 850 MB TEMPERATURES IN THE +16 TO +20 RANGE TODAY HIGH TEMPERATURES WILL STILL BE 5 TO 10 DEGREES ABOVE NORMAL. ONCE MIXING BEGINS AND INVERSION BREAKS WILL START TO SEE GUSTY WINDS FROM THE SOUTH-SOUTHWEST. BUFKIT SHOWED THE CAP ERODING IN THE FAR WESTERN COUNTY WARNING AREA AROUND 19Z WITH CAPES THIS AFTERNOON IN THE 1000-1500 J/KG RANGE. MODELS HOLD THE BULK OF THE PRECIPITATION JUST TO THE WEST UNTIL LATE THIS AFTERNOON. EXPECT BAND OF SHOWERS AND THUNDERSTORMS TO SLOWLY SPREAD ACROSS THE WESTERN COUNTY WARNING AREA THIS EVENING. THIS MAY RESULT IN A PERIODS OF HEAVY RAIN DUE PARTLY TO PRECIPITABLE WATER VALUES AS HIGH AS 1.25 INCHES AND THE POTENTIAL FOR TRAINING STORMS AS THE BAND OF SHOWERS AND THUNDERSTORMS SLOWS DOWN OVER THE MOUNTAINS. SLIGHT RISK IN THE DAY ONE STORM PREDICTION CENTER OUTLOOK COVERS THE CENTRAL AND WESTERN COUNTY WARNING AREA AND WILL BE HIGHLIGHTED IN THE HAZARDOUS WEATHER OUTLOOK. && .SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/... FRONTAL BOUNDARY ERODES BEFORE CROSSING THE CWA ON FRIDAY...ALTHOUGH ITS UPPER LEVEL FEATURE REMAINS INTACT. BIGGEST HAZARD ON FRIDAY ATTM APPEARS TO BE HVY RAINFALL..WITH TRAINING/SLOW MOVERS/BACK-BUILDING FROM THE SSW POSSIBLE...ESPECIALLY CONSIDERING WEAK MBE VELOCITIES. BECAUSE THERE'S REALLY NO SIGNIFICANTLY COOLER DRIER AIR MASS AFTER FRIDAY...ITS DIFFICULT TO RULE OUT STORMS ENTIRELY FOR THE REST OF THE WEEKEND. POPS ON SATURDAY ARE MAINLY DUE TO TERRAIN INFLUENCES...WHEREAS SUNDAY SURFACE CONVERGENCE DEVELOPS ALONG THE SW MTNS WITH HIGH PRESSURE SLIDING SW OFF THE EASTERN SEABOARD AND SW WINDS ACROSS WEST VIRGINIA. NEITHER OF THESE DAYS FIGURES TO BE A WASHOUT. THIS SURFACE WIND SETUP WILL THUS RUSH NEAR +20C H85 AIR INTO SE WEST VA FAR BEFORE THE SOUTHSIDE AND PIEDMONT WHICH WILL BE AFFECTED BY A WEAK EASTERLY COMPONENT. MET MOS LOOKED A LITTLE TOO COOL BOTH SAT AND SUNDAY WITH ONLY ISOLATED SHWS/STORMS EXPECTED. && .LONG TERM /MONDAY THROUGH WEDNESDAY/... UPPER LEVEL PATTERN OVER NORTH AMERICA EVOLVES INTO HIGHLY ANOMALOUS FLOW BY EARLY NEXT WEEK WITH A DEEP WESTERN U.S. TROUGH AND BROAD RIDGE OVER THE EASTERN HALF OF THE CONUS. H5 HEIGHT ANOMALIES OF 75 TO 100 DM OVER THE OHIO VALLEY PERSIST FROM ABOUT TUESDAY OR WEDNESDAY THROUGH THE END OF THE WEEK. THIS WILL IN ALL LIKELIHOOD PUT AN ABRUPT END TO OUR VERY WET AND STORMY PATTERN OF APRIL AND MAY. COULD BE FLIRTING WITH RECORD HEAT BY MID TO LATE WEEK. UNDERCUT HPC ON HIGHS A LITTLE BUT BASICALLY FOLLOWED GUIDANCE ON TEMPS. BY LATE WEEK THE UPPER RIDGE RETROGRADES SOMEWHAT TO THE WEST WITH MORE NW FLOW ACROSS EASTERN SEABOARD WHICH COULD ALLOW FOR MCS DEVELOPMENT TO TOP THE RIDGE AND MAKE A RUN AT THE CWA. GFS/UKMET/CANADIAN ALL IN PRETTY GOOD AGREEMENT ON THE BASIC PATTERN WITH ECMWF BUILDING THE RIDGE SOMEWHAT FURTHER WEST OVER THE HIGH PLAINS...WHICH MIGHT ALLOW A BACKDOOR FRONT TO SNEAK SOUTHWARD LATE WEEK. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... SHOWERS AND THUNDERSTORMS AHEAD OF AN APPROACHING UPPER LEVEL LOW PRESSURE SYSTEM AND ASSOCIATED MVFR FLIGHT RESTRICTIONS WILL APPROACH THE AREA LATE AFTERNOON INTO THIS EVENING...LIKELY IMPACTING THE SOUTHEASTERN WEST VIRGINIA TERMINAL FORECAST POINTS IN 20-24Z/4PM-8PM TIMEFRAME. AS UPPER FLOW ALOFT BACKS IN ADVANCE OF THE LOW PRESSURE SYSTEM... PROGRESSION OF LINE OF SHOWERS/STORMS WILL BE ARRESTED...SUCH THAT THREAT OF MVFR FLIGHT RESTRICTIONS SHOULD NOT IMPACT KBCB OR KROA UNTIL LATE THIS EVENING OR DURING THE EARLY MORNING HOURS ON FRIDAY...AND WILL PROBABLY BE DELAYED UNTIL LATE MORNING OR EARLY AFTERNOON AT KLYH AND KDAN. ONCE THEY ARRIVE...LINE OF SHOWERS/STORMS WILL BE SLOW TO EXIT THE AREA TO THE EAST...SO AT LEAST AREAS OF MVFR FLIGHT RESTRICTIONS...WITH MORE LOCALIZED IFR RESTRICTIONS ALONG/NEAR THE HIGHER RIDGES WHERE SOME RIDGETOP OBCURATIONS ARE POSSIBLE...WILL LIKELY CONTINUE THOUGH MUCH OF FRIDAY...AND PERHAPS WELL INTO SATURDAY/SATURDAY NIGHT. RELATIVELY STAGNANT AIRMASS WILL THEN LINGER OVER THE TERMINAL FORECAST AREA SUNDAY INTO TUESDAY AS AN UPPER RIDGE OF HIGH PRESSURE BUILDS OVER THE AREA. TYPICALLY...THIS RESULTS IN BUILDING HEAT AND HUMIDITY...CHARACTEREZED BY AT LEAST LATE NIGHT TO MID MORNING MVFR TO IFR FLIGHT RESTRICTIONS...GIVING WAY TO VFR WEATHER BY LATE MORNING/EARLY AFTERNOON AS ATMOSPHERE BECOMES HEATED AND BETTER MIXED. HOWEVER...THE THREAT OF ISOLATED FLIGHT RESTRICTIONS BACK INTO THE MVFR RANGE IN THE VICINITY OF AFTERNOON/EVENING SHOWERS/THUNDERSTORMS CAN NOT BE RULED OUT ENTIRELY...ESPECIALLY ALONG/NEAR SOME OF THE HIGHER RIDGES. && .CLIMATE... INCREASING SW FLOW WILL BRING IN MUCH WARMER TEMPS THURSDAY. ONE...MAYBE TWO LOCATIONS COULD BE CLOSE TO RECORD HIGHS DEPENDING ON HOW MUCH CLOUD COVER GETS IN TOWARD MID AFTN WITH STORMS. THE RECORD HIGH FOR MAY 26TH FOR ALL CLIMATE SITES: STATION RECORD HIGH/YEAR SET ROANOKE 94/1933 LYNCHBURG 93/1933 DANVILLE 96/1953 BLACKSBURG 88/1953 BLUEFIELD 86/1991 CURRENT FORECAST HAS BLUEFIELD GETTING TO 85 TODAY. RECORD WARM MINIMUM MAY ALSO BE SET TODAY AT ROANOKE... DANVILLE...AND BLUEFIELD. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...AMS NEAR TERM...AMS/SK SHORT TERM...KM LONG TERM...PC AVIATION...WERT CLIMATE...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 203 PM EDT THU MAY 26 2011 NCZ003-004-019-020-VAZ016-017-022>024-032>035-043-271815- SURRY-STOKES-WILKES-YADKIN-CARROLL-FLOYD-ROANOKE-BOTETOURT- ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY- 203 PM EDT THU MAY 26 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM LATE THIS AFTERNOON THROUGH TONIGHT. THE PRIMARY THREAT FROM ANY STORMS THAT BECOME SEVERE IS DAMAGING WINDS. HEAVY RAIN IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. VAZ014-271815- MONTGOMERY- 203 PM EDT THU MAY 26 2011 ...SEVERE THUNDERSTORM WATCH 381 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM LATE THIS AFTERNOON THROUGH TONIGHT. THE PRIMARY THREAT FROM ANY STORMS THAT BECOME SEVERE IS DAMAGING WINDS. HEAVY RAIN IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. NCZ001-002-018-VAZ007-009>013-015-018>020-WVZ042>045-271815- ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI- GRAYSON-CRAIG-ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-GREENBRIER- 203 PM EDT THU MAY 26 2011 ...SEVERE THUNDERSTORM WATCH 381 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM THIS AFTERNOON THROUGH TONIGHT. THE PRIMARY THREAT FROM ANY STORMS THAT BECOME SEVERE IS DAMAGING WINDS. HEAVY RAIN IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS WITH HEAVY RAIN ARE EXPECTED ON FRIDAY...RESULTING IN A THREAT FOR FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. NCZ005-006-VAZ044>047-058-059-271815- ROCKINGHAM-CASWELL-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- 203 PM EDT THU MAY 26 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. WERT
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
227 PM EDT THU MAY 26 2011
WVZ043>045-261915-
GREENBRIER WV-MONROE WV-SUMMERS WV-
227 PM EDT THU MAY 26 2011
...A STRONG THUNDERSTORM WILL AFFECT GREENBRIER...MONROE AND SUMMERS
COUNTIES...
AT 223 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR RED SULPHUR
SPRING...MOVING NORTHEAST AT 30 MPH.
WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO
NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR WAYSIDE AROUND 235 PM...WOLFCREEK AROUND 245
PM...PICKAWAY AROUND 250 PM...HOLLYWOOD AROUND 255 PM...RONCEVERTE
AROUND 305 PM AND FAIRLEA AROUND 310 PM.
THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3789 8013 3787 8017 3781 8021 3741 8070
3753 8087 3806 8038
WPThe Roanoke radar (KFCX), 77 km away, was scanning. The volume nearest the first event began at 19:18 UTC.
14 hail, 3 thunderstorm wind. Local standard time, as filed.
Hail lasted for about 10 minutes.
Trees were brought down by thunderstorm winds on Red Sulphur Turnpke near Concord University.
The hail fell along Anjean Road.
Hail reported along Zion Mountain Road and lasted for 10 to 15 minutes.
Hail fall on Everett Green Road.
Hail observed on Sunset Drive in Alderson.
Hail fell near Valley Heights.
Large hail was reported in and around Lewisburg from a variety of sources. Hail sizes ranged from about 1 to 2 inches in diameter.
Hail report from 108 Bruce Allen Road south of Hilldale.
Hail up to half-dollar size was reported along Little Creek Road.
Several trees downed by thunderstorm winds along Route 20 near Lily Park.
Bluefield ASOS had a measured wind gust of 61 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2011Every state in 2011This day in weather historyWarnings in West Virginia, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 312837, 312846, 312904, 312852, 312853, 312856, 312860, 312861, 312862, 312863, 312870, 312871, 312883, 312898, 312889, 312911, 313197.